Tennessee, 2022

Winter Storm and Winter Weather in Tennessee, January 15 to 16, 2022

January 15 to 16, 2022 · NWS OHX · 30 events in 30 counties and zones

Rain overspread Middle Tennessee during the evening hours on January 15, with the rain mixing with and changing to snow on the morning of January 16 before ending by that evening. Widespread snowfall fell across the area, but snow totals varied wildly and ranged from less than 1 inch to as much as 9 inches.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Rain overspread Middle Tennessee during the evening hours on January 15, with the rain mixing with and changing to snow on the morning of January 16 before ending by that evening. Widespread snowfall fell across the area, but snow totals varied wildly and ranged from less than 1 inch to as much as 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 15, 10:38 PM CST, 22 minutes earlier.

Area forecast discussion, Jan 15, 10:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1038 PM CST Sat Jan 15 2022

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Light rain continues to drift northward at update time this
evening, blanketing a good portion of Middle TN. Temperatures for
almost everyone are in the upper 30s to low 40s, but very slowly,
we're starting to see some colder temperatures invade our far
northwest counties. One or two reports of sleet have already come
in from Dover and we can expect this kind of a wintry mix to
continue to spread southward through the nighttime hours,
especially as the rain evaporates and helps cool the air column
across the mid-state.

I have no reason to change anything from the earlier forecast
package. Temperatures and PoPs are on track. Latest hi-res
guidance continues to show pockets of heavy snowfall tomorrow as
we deal with banding and even the potential for some convective
snow showers. This will beef up snowfall rates to 2+ inches/hr and
likely give several areas quite a bit of snow. While the Plateau
still looks to bear the brunt of this winter weather system, there
are indications that several spots south of I-40 will see more
snow than we're currently forecasting. Where these heavy pockets
will occur is the main question.

Messaging hasn't changed from last night: don't focus on amounts.
Wintry weather, and probably quite a bit of it is going to get
dumped across a good portion of the mid-state tomorrow. This is
going to lead to major travel impacts and while we're lucky Monday
is a holiday, which should take many off the roads, the other half
of us will be dealing with a messy situation. Monday still looks
cloudy, so even if we reach into the mid-30s, without sunshine,
roads are going to be bad until Tuesday.

&&

.AVIATION...
06Z TAF DISCUSSION.

Flying conditions are expected to deteriorate over the next 6
hours with flight categories ranging from MVFR down to LIFR
through the majority of the TAF period. Expect for scattered rain
to slowly become a rain/snow mix between 06Z and 12Z before
transitioning to mainly snow after 12Z. There is a possibility
that a rain/snow mix could re-develop between 16Z and 22Z, but
confidence is low so have left as -SN for now. Should begin to see
clearing of any falling wintry precip at CKV after ~19Z, BNA/MQY
after ~00Z, and CSV after ~03Z.

Winds will slowly shift from the northeast to the northwest
across the area through the daytime hours.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight CST Sunday night for Clay-
Cumberland-De Kalb-Fentress-Grundy-Jackson-Overton-Pickett-
Putnam-Van Buren-Warren-White.

Winter Storm Warning until 6 PM CST Sunday for Bedford-Cannon-
Cheatham-Coffee-Davidson-Dickson-Giles-Hickman-Humphreys-
Lawrence-Lewis-Macon-Marshall-Maury-Perry-Robertson-Rutherford-
Smith-Sumner-Trousdale-Wayne-Williamson-Wilson.

Winter Weather Advisory until 3 PM CST Sunday for Houston-
Montgomery-Stewart.

&&

DISCUSSION......Unger
AVIATION........Adcock
Hazardous weather outlook, Jan 15, 5:36 AM CST, 17 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
536 AM CST Sat Jan 15 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-161000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
536 AM CST Sat Jan 15 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Initial rain showers today will transition to a rain/snow mixture as
late evening hours progress with a change over to all snow
overnight. A Winter Storm Watch is in effect at 6 PM CST tonight for
entire mid state. Total snowfall accumulation amounts tonight will
range from around a half of an inch to around two and a half inches,
with locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow showers will continue through Sunday before eventually tapering
off across eastern portions of mid state Sunday evening. A Winter
Storm Watch will remain in effect until 6 PM CST Sunday. An
additional around one up to around five inches of snowfall
accumulation is likely across mid state region, with locally
higher amounts possible. Total snowfall accumulation amounts
tonight through Sunday afternoon will range three to seven
inches with locally higher amounts possible.

Major travel impacts are likely. There are still uncertainties
concerning exact strength and track of this storm system and this
will determine which locations receive heaviest amounts. Please
keep up with the latest forecasts especially if you have travel
plans across Middle Tennessee or any surrounding regions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for snowfall accumulation
reports. Please relay any snowfall accumulation reports to the NWS
while following all local, state, and CDC guidelines.

JB Wright

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm, 14 winter weather. Local standard time, as filed.

Winter Weather, Montgomery

When
January 15, 11:00 PM CST to January 16, 10:00 AM CST
Where
Montgomery forecast zone
Reported by
CoCoRaHS
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across the county. CoCoRaHS station Clarksville 9.3 ESE measured 2.0 inches of snow, and CoCoRaHS station Clarksville 10.2 WSW measured 1.0 inch of snow.

Winter Weather, Robertson

When
January 16, 12:00 AM CST to 4:00 PM CST
Where
Robertson forecast zone
Reported by
CoCoRaHS
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across the county. CoCoRaHS station Ridgetop 3.8 SW measured 1.0 inches of snow.

Winter Weather, Dickson

When
January 16, 12:00 AM CST to 3:00 PM CST
Where
Dickson forecast zone
Reported by
CoCoRaHS
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Up to around 2 inches of snow fell across the county. CoCoRaHS station Vanleer 2.8 SE measured 2.1 inches of snow, and CoCoRaHS station Dickson 12.7 NW measured 1.5 inches of snow.

Winter Weather, Perry

When
January 16, 12:00 AM CST to 3:00 PM CST
Where
Perry forecast zone
Reported by
CoCoRaHS
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across the county. The COOP observer in Lobelville measured 3.0 inches of snow.

Winter Weather, Cheatham

When
January 16, 1:00 AM CST to 3:00 PM CST
Where
Cheatham forecast zone
Reported by
CoCoRaHS
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across the county. CoCoRaHS station Kingston Springs 2.8 WNW measured 0.9 inches of snow, and CoCoRaHS station Kingston Springs 2.8 WNW measured 0.6 inches of snow.

Winter Weather, Sumner

When
January 16, 2:00 AM CST to 5:00 PM CST
Where
Sumner forecast zone
Reported by
CoCoRaHS
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across the county. CoCoRaHS station Westmoreland 5.4 NNE measured 2.0 inches of snow, and CoCoRaHS station Bethpage 4.5 NW measured 1.6 inches of snow.

Winter Weather, Davidson

When
January 16, 3:00 AM CST to 4:00 PM CST
Where
Davidson forecast zone
Reported by
CoCoRaHS
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Up to 2.5 inches of snow fell across the county. CoCoRaHS station Brentwood 2.8 NNE measured 2.5 inches of snow, CoCoRaHS station Hermitage 2.6 E measured 1.2 inches of snow, and CoCoRaHS station Goodlettsville 1.5 W measured 0.7 inches of snow. Nashville International Airport officially measured 1.4 inches of snow.

Winter Weather, Smith

When
January 16, 3:00 AM CST to 4:00 PM CST
Where
Smith forecast zone
Reported by
CoCoRaHS
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across the county. CoCoRaHS station Carthage 2.8 WSW measured 2.8 inches of snow, CoCoRaHS station Carthage 8.7 NNE measured 2.3 inches of snow, and CoCoRaHS station Elmwood 4.5 NNE measured 2.2 inches of snow.

Winter Weather, Dekalb

When
January 16, 3:00 AM CST to 4:00 PM CST
Where
Dekalb forecast zone
Reported by
COOP Observer
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across the county. The COOP observer in Smithville measured 3.0 inches of snow. CoCoRaHS station Dowelltown 5.8 NE measured 2.0 inches of snow, CoCoRaHS station Smithville 4.9 WSW measured 1.8 inches of snow, and CoCoRaHS station Silver Point 3.0 SSE measured 1.3 inches of snow.

Winter Weather, White

When
January 16, 3:00 AM CST to 4:00 PM CST
Where
White forecast zone
Reported by
CoCoRaHS
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across the county. CoCoRaHS station Sparta 4.6 NE measured 1.7 inches of snow, and CoCoRaHS station Sparta 8.6 NW measured 1.5 inches of snow. The COOP observer in Sparta measured 1.5 inches of snow.

Winter Weather, Cannon

When
January 16, 3:00 AM CST to 4:00 PM CST
Where
Cannon forecast zone
Reported by
CoCoRaHS
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across the county. CWOP reports indicated 3 inches of snow fell on Short Mountain. CoCoRaHS station Woodbury 4.0 SE measured 2.3 inches of snow, and CoCoRaHS station Centertown 9.0 WSW measured 1.0 inch of snow.

Winter Weather, Marshall

When
January 16, 3:00 AM CST to 4:00 PM CST
Where
Marshall forecast zone
Reported by
CoCoRaHS
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across the county. Social media reports indicated 2 inches of snow fell in Chapel Hill. CoCoRaHS station Lewisburg 5.1 SW measured 0.5 inches of snow, and CoCoRaHS station Lewisburg 6.2 SSE measured 0.5 inches of snow.

Winter Weather, Bedford

When
January 16, 3:00 AM CST to 4:00 PM CST
Where
Bedford forecast zone
Reported by
CoCoRaHS
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across the county. CoCoRaHS station Bell Buckle 2.0 SE measured 1.0 inch of snow, CoCoRaHS station Petersburg 7.3 N measured 1.0 inch of snow, and CoCoRaHS station Shelbyville 7.5 NW measured 0.7 inches of snow.

Winter Weather, Coffee

When
January 16, 3:00 AM CST to 4:00 PM CST
Where
Coffee forecast zone
Reported by
CoCoRaHS
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across the county. CoCoRaHS station Manchester 2.6 WNW measured 2.0 inches of snow, CoCoRaHS station Manchester 6.5 ENE measured 2.0 inches of snow, and CoCoRaHS station Manchester 2.4 NNW measured 1.5 inches of snow.

Winter Storm, Wilson

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Wilson forecast zone
Reported by
CoCoRaHS
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Up to 3.5 inches of snow fell across the county. CoCoRaHS station Lebanon 10.5 ENE measured 3.2 inches of snow, CoCoRaHS station Lebanon 11.5 SSE measured 2.3 inches of snow, and CoCoRaHS station Lebanon 8.4 SSW measured 1.5 inches of snow. NWS Nashville measured 1.7 inches of snow.

Winter Storm, Clay

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
CoCoRaHS
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

Up to 6 inches of snow fell across the county. CoCoRaHS station Byrdstown 2.8 SSW measured 5.9 inches of snow.

Winter Storm, Overton

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Overton forecast zone
Reported by
CoCoRaHS
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell across the county. CoCoRaHS station Livingston 1.9 NNW measured 5.0 inches of snow, and CoCoRaHS station Livingston 4.1 WSW measured 3.0 inches of snow.

Winter Storm, Fentress

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Fentress forecast zone
Reported by
CoCoRaHS
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Up to 9 inches of snow fell across the county. CoCoRaHS station Jamestown 12.9 S measured 5.3 inches of snow. Social media reports indicated 8.8 inches of snow fell 6 miles ENE of Clarkrange, and 5 inches of snow fell in Allardt.

Winter Storm, Putnam

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Putnam forecast zone
Reported by
CoCoRaHS
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Up to 3.5 inches of snow fell across the county. CoCoRaHS station Cookeville 1.0 SW measured 3.2 inches of snow, CoCoRaHS station Cookeville 4.6 WNW measured 2.5 inches of snow, and CoCoRaHS station Baxter 2.6 S measured 1.5 inches of snow.

Winter Storm, Cumberland

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Cumberland forecast zone
Reported by
CoCoRaHS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Up to 4.5 inches of snow fell across the county. CoCoRaHS station Crossville 6.9 S measured 4.2 inches of snow, CoCoRaHS station Fairfield Glade 0.1 NNW measured 4.1 inches of snow, and CoCoRaHS station Crossville 7.2 SE measured 4.0 inches of snow.

Winter Storm, Hickman

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Hickman forecast zone
Reported by
CoCoRaHS
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Up to 4.5 inches of snow fell across the county. CoCoRaHS station Bon Aqua 3.0 ESE measured 4.0 inches of snow. Social media reports indicated 4.3 inches of snow fell 4 miles ESE of Bon Aqua, and 3.5 inches of snow fell in Bon Aqua.

Winter Storm, Williamson

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Williamson forecast zone
Reported by
CoCoRaHS
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Up to 6 inches of snow fell across the county. CoCoRaHS station Brentwood 2.7 SSE measured 5.5 inches of snow, CoCoRaHS station Nolensville 2.4 SW measured 5.2 inches of snow, and CoCoRaHS station Spring Hill 3.3 ENE measured 4.0 inches of snow. Social media reports indicated 2.5 inches of snow fell in Franklin, and 2.5 inches of snow fell in College Grove.

Winter Storm, Rutherford

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Rutherford forecast zone
Reported by
CoCoRaHS
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Up to 4 inches of snow fell across the county. CoCoRaHS station Murfreesboro 8.7 E measured 4.0 inches of snow, CoCoRaHS station Christiana 3.0 W measured 3.1 inches of snow, and CoCoRaHS station Rock Vale 4.5 S measured 2.5 inches of snow. Social media reports indicated 2.3 inches of snow fell in Murfreesboro.

Winter Storm, Warren

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Up to 6 inches of snow fell across the county. CoCoRaHS station Mcminnville 8.5 ESE measured 5.5 inches of snow, and CoCoRaHS station Morrison 1.9 SSW measured 1.5 inches of snow.

Winter Storm, Grundy

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Grundy forecast zone
Reported by
CoCoRaHS
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Up to 6 inches of snow fell across the county. CoCoRaHS station Beersheba Springs 2.1 ENE measured 4.4 inches of snow. Social media reports indicated 5.5 inches of snow fell 3 miles WNW of Tracy City, and 4.5 inches of snow fell 2 miles north of Monteagle. The COOP observer in Coalmont measured 3.0 inches of snow.

Winter Storm, Lewis

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Lewis forecast zone
Reported by
Social Media
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Up to 9 inches of snow fell across the county. CoCoRaHS station Hohenwald 2.2 SE measured 7.3 inches of snow. Social media reports indicated 9 inches of snow fell in Hohenwald.

Winter Storm, Maury

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Maury forecast zone
Reported by
CoCoRaHS
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Up to 8 inches of snow fell across the county. CoCoRaHS station Hampshire 2.7 SW measured 8.0 inches of snow, CoCoRaHS station Columbia 1.2 SSW measured 3.5 inches of snow, and CoCoRaHS station Columbia 6.6 NNE measured 1.7 inches of snow. Social media reports indicated 7.5 inches of snow fell 7 miles WNW of Mount Pleasant.

Winter Storm, Wayne

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Wayne forecast zone
Reported by
CoCoRaHS
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Up to 4.5 inches of snow fell across the county. CoCoRaHS station Waynesboro 4.7 WSW measured 4.2 inches of snow.

Winter Storm, Lawrence

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Lawrence forecast zone
Reported by
Social Media
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell across the county. Social media reports indicated 5 inches of snow fell in Summertown.

Winter Storm, Giles

When
January 16, 3:00 AM CST to 6:00 PM CST
Where
Giles forecast zone
Reported by
Social Media
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell across the county. Social media reports indicated 5 inches of snow fell in Lynnville.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006303, 1006304, 1006306, 1006312, 1006307, 1006305, 1006308, 1006309, 1006310, 1006311, 1006313, 1006314, 1006315, 1006316, 1006317, 1006318, 1006319, 1006320, 1006321, 1006322, 1006323, 1006324, 1006325, 1006326, 1006327, 1006328, 1006329, 1006330, 1006331, 1006332.